Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

May 26, 2018Dallas County, Alabama

NWS Birmingham, AL issued this special weather statement at May 26, 2018, 7:21 PM CDT for Dallas County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 7:21 PM CDT (00:21 UTC)
Expired
May 26, 2018, 8:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 119 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WWUS84 KBMX 270021
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
721 PM CDT SAT MAY 26 2018
 
ALZ040>042-270100-
Autauga AL-Lowndes AL-Dallas AL-
721 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA...
NORTHWESTERN LOWNDES AND SOUTHERN DALLAS COUNTIES UNTIL 800 PM CDT...

At 719 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lowndesboro to near Vredenburgh. Movement
was west northwest at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Selma, Mosses, Selmont-West Selmont, White Hall, Gordonville,
Lowndesboro, Benton, Gardner Island, Tyler, Old Cahaba Park, Dannelly
Reservoir, Mulberry, Belknap, Dallas Lake, Burnsville, Carlowville,
Robert F. Henry Lock And Dam, Minter, Craig Field Aiport and Selma
Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 8718 3207 8719 3208 8719 3210 8723
      3212 8724 3212 8726 3214 8725 3215 8728
      3217 8729 3216 8730 3218 8732 3220 8732
      3220 8736 3252 8682 3228 8652 3205 8689
      3205 8718
TIME...MOT...LOC 0019Z 111DEG 15KT 3227 8666 3187 8729 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 26, 1:16 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, May 26, 1:16 PM CDT, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
116 PM CDT Sat May 26 2018

.UPDATE...
For 18Z Aviation.

&&

.SYNOPSIS...

Synoptic Analysis:
GOES-R moisture channel imagery along with global numerical model
depictions align well in depicting a trough aloft that extended
from Lake Michigan southward along the Mississippi River and over
the northwest Gulf of Mexico. Deep-layer ridging was depicted
just off the coast of the Carolinas and extended southeast over
the Bahamas and south Florida.

Toward the surface, high pressure was analyzed over the southwest
Atlantic basin that was nosing into our area from the east while
lower pressure was analyzed across New Mexico and Texas.

Subtropical Storm Alberto was analyzed by NHC located south of the
strait between the Yucatan Peninsula and western Cuba.

Mesoscale Analysis:
NEXRAD, GOES-R and surface analysis data reveals a weak low level
boundary across our northern counties associated with light shower
activity. This boundary extended from northern Marion County into
central Blount County and further southeast into south-central
Calhoun County and was lifting northward with time. Another
boundary was nearly stationary and extended from central Dallas
County northeast into western Chilton County with light showers in
the vicinity of this feature, mainly across Dallas County.

Additional boundaries may be present but identification was
hampered by abundant cloud cover.

Sounding Discussion:
The 26/12z BMX sounding continues to maintain a moist profile that
yielded a precipitable water (PWAT) value of 1.66 inches. There
exists a small subsidence inversion from around 940 mb upward to
near 650 mb. Winds were calm at the surface with a southwest flow
present above the surface to around 440 mb with speeds generally
from 10 to 20 knots. A southeast flow was measured higher aloft to
near 230 mb with speeds remaining between 10 and 20 knots. A more
westerly wind was detected above 230 mb with speeds from 10 to 15
knots.

The high PWAT values will again support a risk of localized
flooding in urbanized and poor-drainage areas while light winds
aloft will maintain slow storm motions that will only further
amplify the flash flooding risk. The lack of dry air in the
profile is helping to mitigate the wet microburst risk and today's
risk is in the low category. The best potential for wet
microbursts exists across the western portion of the forecast
area. Modified observed soundings for this afternoon yields a
surface-based convective available potential energy (CAPE) value
over 2500 J/kg with a lifted index of -6. Robust updraft potential
may be realized depending on the how fast the cloud cover mixes
out through late morning and potential exists for a few stronger
storms, especially this afternoon.

05

&&

.SHORT TERM...
Today and Tonight.

The ongoing forecast is in good condition with no changes needed,
short-term higher rain chances will exist across our northern
tier of counties due to showers associated with the northward
moving boundary. Showers may gradually increase in coverage in the
vicinity of the second boundary across our south-
central/southwest counties.

05

Revised Previous short-term discussion:

Convection today will once again be diurnal based with outflows
dominating development. The models are showing a mid level dry
slot moving from the Florida Panhandle and into Southeast Alabama
this afternoon. Based on this feature, lowest rain chances this
afternoon will be across the southeast counties, with likely pops
elsewhere. Activity will diminish in coverage and intensity during
the evening hours.

58/rose

.LONG TERM...

Sunday through Friday.

The main focus in the extended will be on Alberto and its
progression toward the area. Overall we see a west coast trough
swing through Plains on Monday into Tuesday. Until that trough can
make it closer to the region, we are going to remain on the outer
edge of the Bermuda High with the south/southeast flow continuing to
provide very rich moisture ahead of the arrival of Alberto. Rain
chances remain high for this time of the year, as the pattern will
not really change much at all until the trough passes through our
area by Wednesday night, finally getting rid of the tropical
airmass. With that said though this pattern change will place the
area in a northwest flow for Thursday through the weekend. This
could provide those MCS events each night, depending on what
develops to our north. More on that once we get through with
Alberto.

So after speaking with NHC and dissecting the model trends, we are
fairly confident on the overall timing of Alberto and rain chances
based on the track of the system. The consensus of the models take
the center near Mobile Bay Monday night and then slide it northward
along our western counties during the day Tuesday and possibly
exiting by Tuesday night. Look for the center of the low to then
become absorbed by the trough on Wednesday, resulting in front
moving westward through the area.

So to the specifics on impacts from Alberto. The initial band that is
usually 50 to 100 miles north of the center will be exiting the area
Sunday morning, with a second band of rain and storms moving into
the region Sunday afternoon/night and sliding north of the area by
Monday morning, just as models are expecting the center of Alberto
to begin to move into the coastline. The strongest winds will likely
make it into the southwestern areas between 7 and 10 pm Monday
night and only be around 25 to 35 mph with higher gusts (depression
strength). These winds will likely move north and then northeast
during the day Tuesday, all the while weakening as the system moves
north. Flooding and strong winds remain the primary threat but there
is a marginal chance at a brief spin up tornado in the southeast
Monday night into Tuesday as the system moves on shore with banding
on the northeast side of the low. As the system becomes more
organized will evaluate the need to add in brief tornadoes, but for
now will mainly focus on the rainfall and winds. On a whole we are
looking at 3 to 4 inches of rain area wide, with areas in the west
seeing 4 to 5 inches and locally higher totals.  Much more on this
system over the coming 24 to 48 hours.

16

&&

.AVIATION...
18Z TAF Discussion.

Diurnal scattered showers and thunderstorms will once again move
through the area today. Included VCTS at most TAF sites through
the afternoon to account for uncertainty in timing and coverage.
Otherwise...any site that does have a thunderstorm or shower could
see MVFR visibilities and ceilings temporarily. Overnight...enough
low level moisture will be present for fog development...with LIFR
visibilities at any site that has rain this afternoon. Diurnal
showers and thunderstorms will be possible again Sunday.

24

&&

.FIRE WEATHER...

A moist pattern is expected over the next seven days and should
result in daily rain chances. Heavy rainfall will occur with the
tropical moisture from Alberto on Monday and Tuesday. Patchy fog
and low clouds will be possible each morning particularly where
rainfall occurs during the prior afternoon and evening. No fire
weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  81  66  81  68 /  40  60  70  60  60
Anniston    67  80  67  81  69 /  40  70  70  60  60
Birmingham  69  82  68  82  70 /  50  60  70  70  60
Tuscaloosa  69  83  69  84  70 /  40  60  70  80  80
Calera      67  80  68  82  69 /  50  70  70  70  70
Auburn      67  77  70  79  69 /  40  80  60  70  60
Montgomery  68  80  71  83  71 /  40  80  60  80  80
Troy        67  76  70  82  69 /  40  80  60  80  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 26, 8:34 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
834 AM CDT Sat May 26 2018

ALZ011>015-017>050-271645-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
834 AM CDT Sat May 26 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Slow moving thunderstorms this afternoon will produce periods of heavy
rainfall, which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A very moist air mass will continue across Central Alabama next
week. A tropical system moving northward across the Gulf of Mexico
will bring an enhanced threat for heavy rainfall as early as Sunday
night across southern portions of the forecast area, and continuing
through Tuesday. The potential for localized flooding will increase
Sunday night, and become more widespread by Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 26, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
721 PM CDT SAT MAY 26 2018

ALZ040>042-270100-
Autauga AL-Lowndes AL-Dallas AL-
721 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA...
NORTHWESTERN LOWNDES AND SOUTHERN DALLAS COUNTIES UNTIL 800 PM CDT...

At 719 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lowndesboro to near Vredenburgh. Movement
was west northwest at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Selma, Mosses, Selmont-West Selmont, White Hall, Gordonville,
Lowndesboro, Benton, Gardner Island, Tyler, Old Cahaba Park, Dannelly
Reservoir, Mulberry, Belknap, Dallas Lake, Burnsville, Carlowville,
Robert F. Henry Lock And Dam, Minter, Craig Field Aiport and Selma
Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 8718 3207 8719 3208 8719 3210 8723
      3212 8724 3212 8726 3214 8725 3215 8728
      3217 8729 3216 8730 3218 8732 3220 8732
      3220 8736 3252 8682 3228 8652 3205 8689
      3205 8718
TIME...MOT...LOC 0019Z 111DEG 15KT 3227 8666 3187 8729

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:04 AM CDTRiver Flood WarningBMXMontgomery46 hr

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.